Alert archive / Indiana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 137, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 19, 2016, 5:55 PM EDT for Jackson County, Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 19, 2016, 5:55 PM EDT (21:55 UTC)
- Expired
- Oct 19, 2016, 6:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Jackson County, IN
The radar
The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 19, 6:38 PM EDT | HAIL 1 | Brownstown, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466 WUUS53 KIND 192155 SVRIND INC071-192245- /O.NEW.KIND.SV.W.0137.161019T2155Z-161019T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 555 PM EDT WED OCT 19 2016 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN SOUTH CENTRAL INDIANA... * UNTIL 645 PM EDT. * AT 554 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF BEDFORD...MOVING EAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... SEYMOUR...BROWNSTOWN...CROTHERSVILLE...FREETOWN...VALLONIA... CORTLAND...NORMAN...KURTZ AND PLEASANT VIEW. THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 38 AND 55. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3884 8627 3900 8628 3904 8580 3879 8580 TIME...MOT...LOC 2154Z 269DEG 36KT 3891 8629 HAIL...1.00IN WIND...<50MPH $$ PUMA
3 follow-up statements
701 WWUS53 KIND 192215 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 615 PM EDT WED OCT 19 2016 INC071-192245- /O.CON.KIND.SV.W.0137.000000T0000Z-161019T2245Z/ JACKSON IN- 615 PM EDT WED OCT 19 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR NORTHEASTERN JACKSON COUNTY... AT 615 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BROWNSTOWN...OR 7 MILES SOUTHWEST OF SEYMOUR...MOVING EAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... SEYMOUR...BROWNSTOWN...VALLONIA AND CORTLAND. THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 39 AND 52. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3883 8617 3896 8617 3901 8580 3880 8580 TIME...MOT...LOC 2215Z 270DEG 34KT 3890 8601 HAIL...1.00IN WIND...<50MPH $$ PUMA
383 WWUS53 KIND 192227 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 627 PM EDT WED OCT 19 2016 INC071-192245- /O.CON.KIND.SV.W.0137.000000T0000Z-161019T2245Z/ JACKSON IN- 627 PM EDT WED OCT 19 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR EAST CENTRAL JACKSON COUNTY... AT 627 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SEYMOUR...MOVING EAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... SEYMOUR AND BROWNSTOWN. THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 39 AND 52. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3882 8606 3894 8605 3901 8580 3880 8580 TIME...MOT...LOC 2227Z 269DEG 34KT 3889 8591 HAIL...1.00IN WIND...<50MPH $$ PUMA
107
WWUS53 KIND 192241
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
641 PM EDT WED OCT 19 2016
INC071-192250-
/O.EXP.KIND.SV.W.0137.000000T0000Z-161019T2245Z/
JACKSON IN-
641 PM EDT WED OCT 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JACKSON COUNTY
WILL EXPIRE AT 645 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.
LAT...LON 3882 8606 3894 8605 3901 8580 3880 8580
TIME...MOT...LOC 2240Z 269DEG 36KT 3889 8579
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 4:28 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Oct 19, 4:28 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 428 PM EDT Wed Oct 19 2016 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 150 PM EDT Wed Oct 19 2016 Low pressure and an associated cold front will remain near Indiana into Thursday, then be pushed away by high pressure coming from the west. The high pressure in turn should move off to the east Sunday, being followed by a relatively weak cold front. A second high pressure system from the west will control Hoosier weather Monday into midweek. && .NEAR TERM (Tonight)... Issued at 150 PM EDT Wed Oct 19 2016 There is excellent model agreement. We can be very confident precipitation will spread across area. The strong agreement also supports the consensus temperature forecast. Cross sections show very unstable equivalent potential vorticity aligned with moderate frontogenesis and Q-vector convergence. With these working in tandem, upward motion could be quite strong. Showers and thunderstorms are the best forecast even though the location of the surface front to the south suggests stratiform rain. Given the likelihood of convection and very high precipitable && .SHORT TERM (Thursday and Thursday night)... Issued at 150 PM EDT Wed Oct 19 2016 Previous solutions varied, but the models are now in agreement precipitation will mostly end by late tomorrow, with a slight chance in the east in the evening. Clouds will probably persist most of Thursday night in cold flow over the lakes. With colder air moving in and most unstable CAPE rapidly being lost, tomorrow's precipitation should be predominately stratiform. Equivalent potential vorticity continues to show enough instability aloft that a chance of thunder will be included. Given precipitable water will stay very high into the afternoon, heavy rain is going to be a threat from any storms. The temperature guidance is close. There is no basis for changing the consensus. Confidence is limited because forecasting how fast cold air arrives behind a front, as in this case, is always difficult. Potential errors are about 3 degrees. && .LONG TERM (Friday through Wednesday)... Issued at 300 PM EDT Wed Oct 19 2016 Progressive...yet amplified flow pattern aloft persists through the extended across much of the continental U S with generally quiet weather expected for central Indiana through the middle of next week. A cool start to the weekend as the Ohio Valley remains within a cyclonic flow regime on the back side of the deepening upper low over New England but heights aloft will modify into early next week as broad ridging focused over the western part of the country transitions east and centers over the Ohio Valley by the end of the period. Large area of high pressure will serve as the primary influence throughout the period as it drifts into the southeast States. A fast moving low pressure will track through the Great Lakes with a trailing frontal boundary late Sunday but no rain is expected to accompany the front with little moisture available. The main impact the passage of the front will have will be to slow the warmup for a day or two early next week before southerly low level flow can resume over the Ohio Valley by midweek. Saturday will be the coolest day of the extended with highs primarily in the 50s. Temps should warm into the 60s thereafter with further warming into the 70s possible by next Wednesday ahead of the next storm system set to impact the region late in the week. && .AVIATION /Discussion for the 19/2100Z TAF Update/... Issued at 426 PM EDT Wed Oct 19 2016 UPDATE... No changes. PREVIOUS DISCUSSION... Latest regional radar and satellite imagery shows overcast conditions with scattered thunderstorms now occurring over the southern half of IL. Latest analysis shows stationary frontal boundary from east central MO through southern IN between KBMG and KIND. VFR conditions currently should become MVFR in the next several hours at all TAF sites, with precipitation and occasional IFR/LIFR after 22Z. Expect precipitation to be around through much of Thursday ending just before/around 21/00Z Thursday evening. Winds could be gusty near thunderstorms this afternoon and early tonight. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...JK NEAR TERM...JK SHORT TERM...JK LONG TERM....DWM AVIATION...DWM/TDUD
Hazardous weather outlook, Oct 19, 5:34 AM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 534 AM EDT WED OCT 19 2016 INZ021-028>031-035>049-051>057-060>065-067>072-200945- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 534 AM EDT WED OCT 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: SCATTERED THUNDERSTORMS. HAZARDS: LIGHTNING...HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL. TIMING: MAINLY FROM THIS AFTERNOON THROUGH TONIGHT. DISCUSSION: LOW PRESSURE MOVING ALONG A STALLED FRONTAL BOUNDARY WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE AREA MAINLY THIS AFTERNOON AND TONIGHT. AN ISOLATED STRONG STORM CANNOT BE RULED OUT. SOME STORMS MAY PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES THURSDAY. SEVERE STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY STORM. DISCUSSION: A STALLED COLD FRONT WILL KEEP STORMS IN THE FORECAST THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Oct 19, 4:40 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
440 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL CARLISLE 38.96N 87.40W
10/19/2016 E1.00 INCH SULLIVAN IN AMATEUR RADIO
&&
BHHLocal storm report, Oct 19, 5:09 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
509 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL BLOOMFIELD 39.03N 86.94W
10/19/2016 E0.50 INCH GREENE IN PUBLIC
&&
TDUDLocal storm report, Oct 19, 5:23 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
523 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM FLOOD 4 W CARLISLE 38.96N 87.48W
10/19/2016 SULLIVAN IN AMATEUR RADIO
CONSIDERABLE STREET FLOODING
&&
BHHLocal storm report, Oct 19, 5:25 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND DMG 4 W CARLISLE 38.96N 87.48W
10/19/2016 SULLIVAN IN AMATEUR RADIO
ROOF WAS BLOWN A QUARTER MILE OFF OF A GOOD SIZE SHED
ON STATE ROAD 58. TIME IS APPROXIMATED FROM RADAR.
&&
BHHLocal storm report, Oct 19, 5:32 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
532 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL FREELANDVILLE 38.86N 87.31W
10/19/2016 E1.25 INCH KNOX IN EMERGENCY MNGR
RELAYED FROM SOCIAL MEDIA POST. TIME CLOSELY
APPROXIMATED.
&&
BHHLocal storm report, Oct 19, 5:42 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
542 PM EDT WED OCT 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN GREENCASTLE 39.64N 86.84W
10/19/2016 M1.10 INCH PUTNAM IN STORM CHASER
AMOUNT IN 30 MINUTES. TOTAL FOR DAY IS 1.24 INCHES.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 4:04 PM EDT | Severe Thunderstorm Warning | IND | Greene, Knox, Sullivan | 41 min |
| Oct 19, 4:36 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Martin | 39 min |
| Oct 19, 5:12 PM EDT | Severe Thunderstorm Warning | IND | Lawrence, Martin | 48 min |
| Oct 19, 5:19 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 26 min |
| Oct 19, 5:32 PM EDT | Tornado Warning | IND | Lawrence | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.